New Mexico, 2012

High Wind in New Mexico, March 1, 2012

March 1, 2012 · NWS MAF · 1 event in 1 county or zone

Increasing winds aloft ahead of an approaching shortwave trough resulted in high winds affecting portions of the Guadalupe Mountains and southeast New Mexico Plains.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Increasing winds aloft ahead of an approaching shortwave trough resulted in high winds affecting portions of the Guadalupe Mountains and southeast New Mexico Plains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Mar 1, 10:25 AM MST, 10 minutes earlier.

Area forecast discussion, Mar 1, 10:25 AM MST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 AM CST THU MAR 1 2012

.DISCUSSION...
PLEASE SEE THE 18Z AVIATION DISCUSSION BELOW.

&&

.AVIATION...
WINDS WILL CONTINUE TO INCREASE THIS AFTERNOON TO AROUND 20 TO 30
KT FROM THE WEST SOUTHWEST FOR MOST TERMINALS. THIS WILL RESULT IN
BLOWING DUST AT CNM...HOB...AND MAF. VISBYS MAY TEMPORARILY
DECREASE TO AROUND 2SM AT CNM THIS AFTERNOON. THE WINDS WILL
DECREASE AROUND SUNSET THIS EVENING.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... GUADALUPE MOUNTAINS NP/LINCOLN
     NF/LNZ...SOUTHEAST PLAINS/BLM ROSWELL/LNZ.

     HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

     RED FLAG WARNING UNTIL 8 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

     WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING
     ZONES... CENTRAL LEA COUNTY...NORTHERN LEA COUNTY...
     SOUTHERN LEA COUNTY.

     WIND ADVISORY UNTIL 11 PM MST THIS EVENING FOR THE FOLLOWING
     ZONES... EDDY COUNTY PLAINS.

TX...FIRE WEATHER WATCH FROM FRIDAY MORNING THROUGH FRIDAY EVENING
     FOR THE FOLLOWING ZONES... ANDREWS...BIG BEND AREA...
     BORDEN...CRANE...DAVIS/APACHE MOUNTAINS AREA...DAWSON...
     ECTOR...GAINES...GLASSCOCK...GUADALUPE MOUNTAINS...HOWARD...
     LOVING...MARFA PLATEAU...MARTIN...MIDLAND...MITCHELL...
     PECOS...PRESIDIO VALLEY...REAGAN...REEVES COUNTY AND UPPER
     TRANS PECOS...SCURRY...TERRELL...UPTON...VAN HORN AND
     HIGHWAY 54 CORRIDOR...WARD...WINKLER.

     HIGH WIND WARNING UNTIL 5 PM MST FRIDAY FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS.

     RED FLAG WARNING UNTIL 9 PM CST /8 PM MST/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...BORDEN...CRANE...DAVIS/APACHE
     MOUNTAINS AREA...DAWSON...ECTOR...GAINES...GLASSCOCK...
     GUADALUPE MOUNTAINS...HOWARD...LOVING...MARFA PLATEAU...
     MARTIN...MIDLAND...MITCHELL...PECOS...REEVES COUNTY AND
     UPPER TRANS PECOS...SCURRY...UPTON...VAN HORN AND HIGHWAY
     54 CORRIDOR...WARD...WINKLER.

     WIND ADVISORY UNTIL 6 PM CST THIS EVENING FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

     WIND ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING
     ZONES... REEVES COUNTY AND UPPER TRANS PECOS...VAN HORN AND
     HIGHWAY 54 CORRIDOR.

     HIGH WIND WARNING FROM 6 AM TO 6 PM CST FRIDAY FOR THE FOLLOWING
     ZONES... DAVIS/APACHE MOUNTAINS AREA.

&&

78
Hazardous weather outlook, Mar 1, 3:52 AM MST, 6 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
452 AM CST THU MAR 1 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-021100-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
452 AM CST THU MAR 1 2012 /352 AM MST THU MAR 1 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

AN APPROACHING UPPER TROUGH WILL BRING INCREASING WINDS TODAY. A
HIGH WIND WARNING IS IN EFFECT FOR THE GUADALUPE MOUNTAINS WITH A
WIND ADVISORY IN EFFECT FOR THE ADJACENT PLAINS OF SOUTHEAST NEW
MEXICO...THE UPPER TRANS PECOS...AND THE VAN HORN AREA.

VERY DRY AIR WILL COMBINE WITH THE WINDY CONDITIONS TO CREATE
CRITICAL FIRE WEATHER CONDITIONS TODAY. WIDESPREAD CRITICAL
FIRE WEATHER CONDITIONS ARE EXPECTED AND RED FLAG WARNINGS ARE IN
EFFECT FOR MOST AREAS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

POOR OVERNIGHT RECOVERY WILL LEAD TO MORE WIDESPREAD CRITICAL FIRE
WEATHER CONDITIONS ON FRIDAY. A FIRE WEATHER WATCH IS IN EFFECT.
STRONG WINDS ARE EXPECTED IN THE DAVIS AND GUADALUPE MOUNTAINS
WHERE A HIGH WIND WARNING IS IN EFFECT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Eddy County Plains

When
March 1, 10:35 AM MST to 3:15 PM MST
Where
Eddy County Plains forecast zone
Measured
37 kt (43 mph) measured sustained
Reported by
ASOS
Coordinates
32.472, -104.304 (the zone’s center; the record gives no point)

Sustained winds of 40-43 mph, and a gust to 55 mph, occurred at the Artesia Airport for several hours.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2012Every state in 2012This day in weather historyWarnings in New Mexico, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 365385.